Alert archive / South Dakota / High Wind Warnings in 2008
High Wind Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this high wind warning at May 23, 2008, 6:56 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 6:56 PM CDT (23:56 UTC)
- Expired
- May 23, 2008, 9:57 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:52 PM CDT | NON-TSTM WND GST 54 | Chamberlain, SD | WINDS SUSTAINED AT 44 MPH. |
| May 23, 8:55 PM CDT | NON-TSTM WND GST 60 | 6 Nnw Dixon, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 232356 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 656 PM CDT FRI MAY 23 2008 .A WAKE LOW HAS BEGUN TO DEVELOP ALONG THE WESTERN EDGE OF THE PRECIPITATION SHIELD ACROSS CENTRAL SOUTH DAKOTA. WINDS ARE EXPECTED TO RAPIDLY INCREASE ON THE BACK EDGE OF THE PRECIPITATION...APPROACHING 60 MPH AT TIMES THIS EVENING. SDZ050-057-063-240300- /O.NEW.KFSD.HW.W.0002.080524T0000Z-080524T0300Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 656 PM CDT FRI MAY 23 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. STRONG EASTERLY WINDS WILL DEVELOP AS THE PRECIPITATION ENDS ACROSS CENTRAL SOUTH DAKOTA. SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED ACROSS GREGORY...BRULE AND THE FAR NORTHWEST CORNER OF CHARLES MIX INCLUDING ACADEMY. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ BT
1 follow-up statement
000 WWUS73 KFSD 240257 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 957 PM CDT FRI MAY 23 2008 SDZ050-057-063-240400- /O.CAN.KFSD.HW.W.0002.000000T0000Z-080524T0300Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 957 PM CDT FRI MAY 23 2008 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE HIGH WIND WARNING. EASTERLY WINDS HAVE DECREASED...AND THEREFORE THE HIGH WIND WARNING WILL EXPIRE AT 10 PM. HOWEVER...EASTERLY WINDS OF 20 TO 30 MPH MAY BE EXPECTED THROUGHOUT THE NIGHT. $$ BT
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at May 23, 4:10 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 23, 4:10 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT FRI MAY 23 2008 .DISCUSSION... ONGOING CONVECTION IN NEBRASKA HAS MOVED VERY LITTLE ALL DAY AND EXPECT THIS TREND TO CONTINUE OVER THE EASTERN HALF OF THE CWA. DRY AND STABLE AIR IN PLACE MAKING IT VERY DIFFICULT FOR THUNDERSTORMS TO MOVE NORTHEAST. AS NEXT WAVE OF INTEREST ROTATES NORTH THROUGH CO INTO WESTERN SD TONIGHT...AND THIS AIDS IN DIRECTING LOW TO MID LEVEL MOIST/UNSTABLE AIR TO THE SOUTH AND WEST OF THE CWA. SO WILL KEEP HIGHEST POPS IN PLACE OVER THE WEST TONIGHT. WITH STRONG WINDS THROUGH MOST OF THE NIGHT...DO NOT EXPECT TEMPERATURES TO FALL MUCH...WITH MOST LOCATION DROPPING ONLY INTO THE LOWER 50S. ALSO OF NOTE...HAD A STRONG WAKE LOW DEVELOP THIS MORNING OVER THE EASTERN CWA WHICH PRODUCED SOME SPORADIC TREE AND POWER LINE DAMAGE. AROUND NOON ANOTHER POTENTIAL WAKE LOW DEVELOPED ON THE NORTHWEST SIDE OF THE NEBRASKA CONVECTION AND MOVED NORTH. WINDS BRIEFLY GUSTED TO ABOUT 55 KNOTS AT WINNER AND 40-45 KNOTS AT CHAMBERLAIN. A NICE DROP IN PRESSURE OCCURRED AS THIS PASSED. DEEPENING UPPER LEVEL LOW OVER NORTHERN COLORADO WILL CONTINUE TO PUSH NORTHWARD ON SATURDAY WITH EJECTING SHORTWAVE MOVING INTO THE CENTRAL AND NORTHERN PLAINS. THINK WE WILL SEE OUR OVERNIGHT CONVECTION PUSH OFF TO THE NORTHEAST DURING THE MORNING HOURS OF SATURDAY WITH BEST MIDLEVEL FORCING...THEN WILL BE RELATIVELY QUIET ACROSS THE CWA THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. THE POTENTIAL FOR SEVERE WEATHER ON LATE SATURDAY AFTERNOON AND EVENING HINGES ON AMOUNT OF SUNSHINE AND DAYTIME HEATING WE CAN GET. WITH CONTINUED LOW LEVEL MOISTURE TRANSPORT INTO THE REGION DURING THE DAY...ADVECTING IN DEWPOINTS IN THE LOWER 60S...STRENGTHENING LOW LEVEL JET OVER OUR CWA...AND AFOREMENTIONED WAVE PUSHING INTO THE AREA...HAVE THE INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. APPEARS THAT THERE WILL BE A GOOD AMOUNT OF LOW LEVEL CLOUD COVER OVER THE AREA DURING THE EARLY PART OF THE DAY...WITH A MIDLEVEL DRY SLOT PUSHING ACROSS THE REGION THROUGH THE AFTERNOON. WHILE THERE WILL BE SOME ELEVATED INSTABILITY OVER THE FA FOR THE DEVELOPMENT OF THUNDERSTORMS...AS MENTIONED PREVIOUSLY...THE QUESTION WILL BE WHETHER WE CAN BREAK OUT OF THE CLOUDS AND CREATE ENOUGH NEAR SURFACE INSTABILITY TO GET SURFACE BASED SEVERE STORMS GOING. WITH INCREDIBLE 0 TO 6 KM BULK SHEAR OF 60 TO 80 KTS THROUGH THE REGION...0 TO 1 KM HELICITY VALUES IN THE 200 TO 300 M2/S2 RANGE...AND ML CAPE VALUES BY EVENING OF 2000 TO 3000 J/KG IN OUR SOUTH...WOULD HAVE STORMS THAT WOULD PRODUCE LARGE HAIL AND EVEN A FEW TORNADOES. WITH THE UNCERTAINTY ON THE AMOUNT OF CLOUDS ON SATURDAY...MAKES FOR A TRICKY TEMPERATURE FORECAST...BUT HAVE UPPER 60S TO LOWER 70S AT THIS POINT...THOUGH COULD GET WARMER IN LOCALES THAT WOULD RECEIVE MORE SUN. ANY STORMS THAT DEVELOP WOULD MOVE EASTWARD ACROSS THE CWA ON SATURDAY NIGHT IN CONJUNCTION WITH MID LEVEL FORCING...WITH SEVERE STORMS POSSIBLE THROUGH THE EARLY NIGHT TIME HOURS...THOUGH WITH A LOWERING TORNADO THREAT AS INSTABILITY BECOMES MORE ELEVATED. ANTICIPATE THAT MOST OF THE PRECIPITATION WILL WIND DOWN OVER OUR EAST EARLY ON SUNDAY...THEN WILL SEE ANOTHER CHANCE IN OUR SOUTHEAST ON SUNDAY AFTERNOON AND EVENING WITH APPROACHING SHORTWAVE AND SURFACE BOUNDARY ACROSS THE AREA. AGAIN LOOKS LIKE THE POTENTIAL FOR SEVERE STORMS IN OUR FAR SOUTHEAST WITH DECENT INSTABILITY OVER THAT AREA. WITH 850 MB TEMPS RISING INTO THE UPPER TEENS ON SUNDAY...LOOKS TO BE A VERY WARM DAY...IN THE LOWER TO MID 80S. FOR NEXT WEEK...NOT A SIGNIFICANT CHANCE OF PRECIPITATION WITH A BUILDING UPPER LEVEL RIDGE INTO THE AREA. BEST CHANCE WILL BE ON TUESDAY NIGHT...AND THEN AGAIN ON FRIDAY. TEMPERATURES WILL BE NEAR TO JUST ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION... MAINLY VFR THROUGH THE PERIOD BUT STILL SOME RESIDUAL LOWER MVFR CEILINGS...ABOUT 2000 FEET..AND THIS COULD BE A TREND AS CONVECTION TO THE SOUTH BRINGS MOISTURE NORTHWARD. DECENT CHANCE THAT THESE CEILINGS COULD COME UP SOME AT FSD AND SUX BY AFTERNOON...BUT WILL NEED TO KEEP AN EYE ON THIS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JM/08
Hazardous weather outlook, May 23, 4:24 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 424 PM CDT FRI MAY 23 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 424 PM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OR EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA AND THEN SPREAD EAST TO NEAR INTERSTATE 29 BY SATURDAY MORNING. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED OVER JAMES VALLEY SATURDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA SATURDAY AFTERNOON AND REACH WESTERN MINNESOTA AND WESTERN IOWA BY EARLY EVENING. SEVERE STORMS ARE POSSIBLE ACROSS THIS ENTIRE AREA. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 90 AND EAST OF THE JAMES RIVER WHERE HAIL UP TO GOLF BALL SIZE AND WINDS UP TO 70 MPH ARE POSSIBLE. THERE IS ALSO A RISK OF ISOLATED TORNADOES IN THE MISSOURI VALLEY DURING THE LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS...WITH ISOLATED STORMS POSSIBLY SEVERE...WILL CONTINUE OVER THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
High Wind Warnings in South Dakota, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.